Hello. My 20 year old daughter was diagnosed with r/r type MS about a year and a half ago. She started using avonex and has been successfully self-injecting with minimal side effects. In October 1999 she had her 2nd exacerbation. While home from college during her Christmas break she saw her neurologist. The Dr. would like her to switch to either betasreon or copaxone because she said that studies suggest that they are more effectivein reducing the number of plaques in the brain and reducing the number of attacks. So I have been gathering information so she can make the best decision in switching drugs. While researching I found that when injecting avonex you use 200mg/shot and when using betaseron you use 32 mg/shot. Since the betaseron is given every other day, you would get almost twice as much medicine with the avonex. I would like to know why there is a difference in the amount of medicine and how the betaseron can be more effective if you are getting less of it. Thank you, Barb
The use of the beta interferons are a really great addition to the treatment of MS. Whether one works better than another, is unfounded by any tests. Drug companies will not run trials in this comparison because there are not enough MS patients who have not been diagnosed to make a double blinded study, there are just too many patients needed to come to a significant statistic. The limiting factor on either of the two preps of beta interferon is antibody produced by the body against the injected interferon. It seems that both forms produce antibodies and maybe betaseron produces more of the antibody, but I imagine it is very individual. One needs to test for the formation of antibody as the dose will need to be adjusted. Although both are intereferons, the avonex is more alike the human interferon and therefore a different dose is needed for optimal efficacy. Copaxone is a completely different type of medication and one recent study suggests that in an animal model that combination therapy with the intereferons do not add any benefit. Whether this will hold in human trials is likely never to be really known. There is a new medication on the horizon, just put before the FDA after a impressive clinical stage III trial.
Now, would I switch medications if this was my daughter. My answer is purely biased, (I have no investment gains to what drug used) but I would stick with avonex and make sure the antibody titer is not high. But, you must work with your physician concerning medications.
Well my daughter just emailed me and told me she woke up this morning with a numb hand. She is so frustrated. She is convinced the avonex is not working and wants to switch as her neuro suggested. She's only been dxed for 18 months and she really takes care of herself, good diet and exercise. So I will talk to the dr. tomorrow and make a medicine change. Not sure what it's going to be, but she wants to try something else. She doesn't care if she has to inject daily, she just needs to feel like she has some control over this ugly disease.
My son got MS at age 20, is now 22. He recently switched from avonex to betaseron after suffering his 4th major exacerbation in two years. I really can relate to the dilemma, Barb. My son gave up all dairy and gluten products and eats low fat, because I told him to. He faithfully injected his medication every Friday, yets hes now left with drop foot right side and severely reduced vision in left eye. This combined with balance problems, he falls over regularly. Last exacerbation he was very depressed, hostile in fact and screamed at me I'd ruined his life making him give up bread and not a day went by when he didn't miss a slice of toast. He said hes permanently hungry and sick to the teeth of taking 62 vitamins a day. Am I doing the right thing, I really feel at this stage I've done more harm than good. Maybe hes right, hes gaining disability and if his life is shortened then I am to blame for making what life he has miserable.
So far so good with the betaseron, but its only month one of the med so very early to say. Like every rainbow, I follow it in hopes of that pot of gold. God bless and you're not alone.
I am biased, but here is what I think. I am a 25-year-old female, and have been taking Copaxone for a little over a year. From what I have learned from friends that take Avonex or Betaseron, Copaxone has much fewer side effects. The only problem I have are temporary lumps, due to the shot. Otherwise, I have no problem. Of course, Betaseron is supposed to work as well. Good luck.
Hi Barb, here is an online forum in which your son can converse with many MS patients. I am not one of them but it appears very supportive. Also, they poll each other to as what is working and such. It may be of some support, check it out.
Thanks for the replies. We have decided to go with the copaxone. It works differently than the interferons so we are hoping for better results. We just visited her at college over the weekend and she seems to be having a lot of the same sypmtoms as her last attack only not as severe. I just got the paperwork to get switched to the copaxone so we are anxious to get the ball rolling.I'll be back later and let you know how things go.
To the mom whose son has MS I know how hard it is to watch your son suffer and not be able to do anything for him. If you want to you can email me at ***@****
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.